Alert archive / Montana / Snow Squall Warnings in 2020
Snow Squall Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Feb 23, 2020, 6:13 PM MST for Powell County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2020, 6:13 PM MST (01:13 UTC)
- Expired
- Feb 23, 2020, 7:15 PM MST
- In force
- 62 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WWUS55 KMSO 240114
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
613 PM MST Sun Feb 23 2020
MTC077-240215-
/O.NEW.KMSO.SQ.W.0008.200224T0113Z-200224T0215Z/
Powell MT-
613 PM MST Sun Feb 23 2020
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Southeastern Powell County in west central Montana...
* Until 715 PM MST.
* At 613 PM MST, a dangerous area of intense snow was located 14
miles east of Garrison, or 16 miles northeast of Deer Lodge, moving
east at 40 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Significant travel impacts are expected on Highway 12 between Avon
and MacDonald Pass.
Locations impacted include...
Elliston and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4651 11231 4652 11266 4663 11267 4663 11230
4661 11229 4657 11232 4654 11230 4652 11230
TIME...MOT...LOC 0113Z 267DEG 33KT 4659 11252
$$3 follow-up statements
986
WWUS55 KMSO 240147
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
647 PM MST Sun Feb 23 2020
MTC077-240215-
/O.CON.KMSO.SQ.W.0008.000000T0000Z-200224T0215Z/
Powell MT-
647 PM MST Sun Feb 23 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR EAST
CENTRAL POWELL COUNTY...
At 647 PM MST, a dangerous snow squall was located over Helena,
moving east at 40 mph.
HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar and webcams. MDT webcams at MacDonald Pass show
whiteout conditions as of 645 pm.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Elliston and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4653 11230 4657 11263 4662 11262 4657 11232
4654 11230
TIME...MOT...LOC 0147Z 267DEG 33KT 4661 11207
$$596 WWUS55 KMSO 240159 SQWMSO Snow Squall Warning National Weather Service Missoula MT 659 PM MST Sun Feb 23 2020 IDC059-240209- /O.CAN.KMSO.SQ.W.0009.000000T0000Z-200224T0215Z/ Lemhi ID- 659 PM MST Sun Feb 23 2020 ...THE SNOW SQUALL WARNING FOR CENTRAL LEMHI COUNTY IS CANCELLED... The snow squall which prompted the warning has weakened. Therefore, the snow squall warning has been cancelled. Roads will remain snow covered. LAT...LON 4509 11396 4534 11398 4535 11384 4509 11383 TIME...MOT...LOC 0157Z 267DEG 33KT 4527 11347 $$
422
WWUS55 KMSO 240208
SQWMSO
Snow Squall Warning
National Weather Service Missoula MT
708 PM MST Sun Feb 23 2020
MTC077-240218-
/O.EXP.KMSO.SQ.W.0008.000000T0000Z-200224T0215Z/
Powell MT-
708 PM MST Sun Feb 23 2020
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN POWELL COUNTY WILL EXPIRE
AT 715 PM MST...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Roads
will remain snow covered.
LAT...LON 4655 11247 4659 11244 4657 11232 4654 11230
4653 11230
TIME...MOT...LOC 0208Z 267DEG 33KT 4662 11181
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 23, 2:11 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 23, 2:11 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MST Sun Feb 23 2020
...STRONG COLD FRONT ACCOMPANIED BY WIND GUSTS TO 40 MPH AND BRIEF
HEAVY SNOW ACROSS NORTHERN ROCKIES THROUGH THIS EVENING...
...SIGNIFICANT SNOW BANDS POSSIBLE ACROSS WESTERN MONTANA LATER
THIS EVENING...
.DISCUSSION...
A powerful Pacific cold front will move across the Northern Rockies
this afternoon and evening, producing intense snowfall and wind
gusts up to 40 mph. Strong cross winds, low visibility in snow, and
suddenly slippery roadways from accumulating snow will be a travel
impact for most low elevations near the time of frontal passage.
Snow showers behind the cold front are anticipated to organize from
northwest to southeast in possibly intense banded snow features. The
threat from sudden 1+inch/hour snowfall is very real for the I-90
corridor from west (Lookout Pass) to east (Deer Lodge and vicinity).
The most plausible area for sudden changeability in I-90 road
conditions from banded snow will be East Missoula to Drummond.
Travelers should be prepared for fast changing conditions this
evening through tonight.
Snow showers will continue across the Northern Rockies tonight
through Monday morning, impacting most mountain pass roadways with
snow accumulation. Valley locations close to the Continental Divide,
including Seeley-Swan Valley and Highway 2 east of Columbia Falls to
Essex may see a storm total accumulation up to 6 inches. Snow
covered roads will continue to be a hazard for area travelers
through midday Monday.
Cold air will settle across the Northern Rockies Monday through
Tuesday, however the magnitude of cooling will be less than that
experienced this past week (when subzero temperatures appeared for
area valleys). One reason for relatively less cooling: widespread
low elevation snow cover has been diminished the past several
days and will be confined to higher elevation valleys and low
elevations near the Continental Divide. Also, cloud cover appears
to not diminish completely Monday night, preventing optimal
radiational cooling.
The previously depicted 3-day warm ridge of high pressure over the
Northern Rockies during middle to late this coming week has been
supplanted by several days of relatively cool northwest flow
Expect mountain-based snow showers with low accumulation potential
during this time (e.g., minor travel impacts over mountain
passes). The single day for the warm ridge to move overhead is
Friday, when low elevation temperatures will likely warm into the
50s.
Model guidances continue to depict the next storm cycle starting
over the Northern Rockies beginning next weekend and continuing
through at least early next week. The northwest oriented storm
systems that are lined up to pass over the region during this time
appear to favor high elevations for snow accumulation, however
overnight/morning accumulations of a few inches for area valleys
during both the Friday night/Saturday morning and Monday
night/Tuesday morning time frames appears plausible. Temperatures
will be cool during this time, however not unseasonable.
&&
.AVIATION...A strong cold front just west of our forecast area
will affect the Northern Rockies air space beginning after
23/2100z. Expect strong winds out of the southwest prior to
frontal passage. Brief but very intense snow showers during the
frontal passage, approximately 2230-2330z KGPI, 2300-0130z KMSO,
and 24/0100-0230z for both KBTM and KSMN. After frontal passage
winds will shift to the west northwest with gusts to 25 MPH. In
addition, it is expected that moderate snow showers or snow bands
could develop in southwest Montana or vicinity of KBTM and east
of KMSO 24/0100z-24/0700z. Monday will see any remaining snow
showers or bands confined to the high terrain of western Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
Region.
Winter Weather Advisory until 11 AM MST Monday West Glacier
Region.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Bitterroot/Sapphire Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 10 AM PST Monday Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday Eastern Lemhi County...Western Lemhi County.
&&In the hours before
Special weather statement, Feb 23, 5:26 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MST Sun Feb 23 2020
IDZ009-010-MTZ006-240115-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
526 PM MST Sun Feb 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MST...
At 525 PM MST, Doppler radar was tracking an intense snow shower 10
miles north of Gibbonsville, or 36 miles north of Salmon, moving
southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.
Locations impacted include...
Lost Trail Pass.
LAT...LON 4577 11389 4575 11391 4572 11390 4570 11391
4570 11394 4567 11393 4566 11392 4558 11394
4559 11423 4572 11410 4581 11406 4581 11388
TIME...MOT...LOC 0025Z 306DEG 35KT 4570 11399The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:26 PM MST | Special Weather Statement | MSO | Ravalli | 49 min |
| Feb 23, 5:51 PM MST | Snow Squall Warning | MSO | Ravalli | 54 min |
| Feb 23, 6:10 PM MST | Snow Squall Warning | MSO | Deer Lodge, Silver Bow | 35 min |
| Feb 23, 6:26 PM MST | Snow Squall Warning | MSO | Silver Bow | 54 min |
| Feb 23, 7:50 PM MST | Special Weather Statement | MSO | Missoula | 40 min |
Nearby
Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.